Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 3, NWS San Angelo, TX

March 24, 1997Nolan County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 24, 1997, 10:29 PM CST for Nolan County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 10:29 PM CST (04:29 UTC)
Expired
Mar 24, 1997, 11:15 PM CST
In force
46 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Nolan County, TX

What was reported inside it

TimeReportWhereRemark
Mar 24, 10:35 PM CSTThunderstorm Wind 52Sweetwater, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4059 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WFUS1 KSJT 250430 RRA
TORSJT
TXC353-250515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1029 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1115 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN NOLAN COUNTY
 
AT 1027 PM CST...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR IN THE VICINITY OF SWEETWATER MOVING EAST NORTHEAST
AT 45 MPH. A SEVERE THUNDERSTORM WAS ALSO JUST EAST OF SWEETWATER
MOVING NORTHEAST AT 45 MPH...PRODUCING DIME SIZE HAIL AT 1025 PM. 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
4
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:54 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 24, 8:54 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CST MON MAR 24 1997

AT A 2Z COLD FRONT HAD PUSHED THROUGH AMARILLO. DRYLINE EXTENDED
FROM BIG BEND TO WEST OF MIDLAND...THEN TURNED RIGHT TO EAST
CHILDRESS. A SEVERE THUNDERSTORM THAT WENT THROUGH MITCHELL AND
HOWARD COUNTIES PRODUCED DIME TO NICKEL HAIL NORTH OF COLORADO CITY
BEFORE BEGAN TO DISSIPATE.

WITH DRYLINE HAVING PUSHED BACK TO SOUTHWEST MOUNTAINS AND AN
UNSTABLE ATMOSPHERE WITH DEW POINTS IN THE UPPER 50S...POPS CAN BE
INCREASED...PROBABLY UP TO 50 PERCENT IN CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU. OTHERWISE FORECAST LOOKS GOOD.

DECKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:08 PM CSTSevere Thunderstorm WarningSJTMitchell47 min
Mar 24, 9:38 PM CSTSevere Thunderstorm WarningSJTJones62 min
Mar 24, 10:42 PM CSTTornado WarningSJTTaylor48 min
Mar 24, 10:46 PM CSTSevere Thunderstorm WarningSJTJones49 min
Mar 24, 11:19 PM CSTSevere Thunderstorm WarningSJTJones, Taylor61 min
Mar 24, 11:20 PM CSTSevere Thunderstorm WarningSJTMitchell50 min
Mar 24, 11:26 PM CSTSevere Thunderstorm WarningSJTShackelford59 min
Mar 24, 11:28 PM CSTTornado WarningSJTCallahan, Taylor62 min
Mar 24, 11:34 PM CSTSevere Thunderstorm WarningSJTNolan66 min
Mar 24, 11:34 PM CSTTornado WarningSJTShackelford46 min
Mar 25, 12:09 AM CSTSevere Thunderstorm WarningSJTSterling, Tom Green61 min
Mar 25, 12:16 AM CSTSevere Thunderstorm WarningSJTIrion64 min
Mar 25, 12:39 AM CSTSevere Thunderstorm WarningSJTCoke61 min
Mar 25, 12:58 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green62 min
Mar 25, 1:02 AM CSTTornado WarningSJTTom Green63 min
Mar 25, 1:18 AM CSTSevere Thunderstorm WarningSJTShackelford62 min
Mar 25, 1:27 AM CSTTornado WarningSJTCoke, Runnels63 min
Mar 25, 1:46 AM CSTFlash Flood WarningSJTIrion, Tom Green59 min
Mar 25, 1:46 AM CSTSevere Thunderstorm WarningSJTIrion, Tom Green59 min
Mar 25, 2:10 AM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 25, 2:31 AM CSTFlash Flood WarningSJTShackelford3 hr
Mar 25, 2:54 AM CSTTornado WarningSJTSchleicher66 min
Mar 25, 3:05 AM CSTSevere Thunderstorm WarningSJTTom Green60 min
Mar 25, 3:29 AM CSTSevere Thunderstorm WarningSJTMcCulloch61 min
Mar 25, 3:41 AM CSTSevere Thunderstorm WarningSJTSan Saba64 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.